Alert archive / Idaho / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm watch at Oct 22, 2021, 1:54 PM MDT for Blaine County, Butte County, Custer County, Idaho. It took effect at Oct 24, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 22, 2021, 1:54 PM MDT (19:54 UTC)
- In effect from
- Oct 24, 2021, 12:00 PM MDT
- Expired
- Oct 23, 2021, 2:21 PM MDT
- In force
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Butte County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2582 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS45 KPIH 221954 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 154 PM MDT Fri Oct 22 2021 IDZ069-071>074-231100- /O.NEW.KPIH.WS.A.0005.211024T1800Z-211025T1800Z/ Lost River Range-Frank Church Wilderness-Sawtooth/Stanley Basin- Sun Valley Region-Big Lost Highlands/Copper Basin- Including the cities of Borah Peak, Clayton, Stanley, Ketchum, Sun Valley, Galena, and Copper Basin 154 PM MDT Fri Oct 22 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...Heavy wet snow possible. Total snow accumulations of a coating to 3 inches below about 7,000 feet, with 3 to 12 inches above about 7,000 feet and locally higher amounts near peaks and ridges. Winds could gust as high as 35 MPH with localized blowing snow, especially as you increase in elevation. * WHERE...Portions of the Idaho central mountains, including but not limited to the Frank Church Wilderness, Banner Summit, Sawtooth Mountains, Galena Summit, the Big Lost Highlands, and Lost River Range. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...While slick conditions and light accumulations may occur down into Stanley, Ketchum, and Sun Valley during this event, the greatest concern for very difficult travel will exist over Galena Summit, as well as for local and backcountry roads above about 7,000 feet. The Monday morning commute will likely be impacted. In addition, the heavy, wet nature of the snow may strain weaker structures and tree limbs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
2 follow-up statements
591 WWUS45 KPIH 230923 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 323 AM MDT Sat Oct 23 2021 IDZ069-071>074-232200- /O.CON.KPIH.WS.A.0005.211024T1800Z-211025T1800Z/ Lost River Range-Frank Church Wilderness-Sawtooth/Stanley Basin- Sun Valley Region-Big Lost Highlands/Copper Basin- Including the cities of Borah Peak, Clayton, Stanley, Ketchum, Sun Valley, Galena, and Copper Basin 323 AM MDT Sat Oct 23 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...Heavy wet snow possible. Total snow accumulations of a coating to 3 inches below about 7,000 feet, with 3 to 12 inches above about 7,000 feet and locally higher amounts near peaks and ridges. Winds could gust as high as 35 MPH with localized blowing snow, especially as you increase in elevation. * WHERE...Portions of the Idaho central mountains, including but not limited to the Frank Church Wilderness, Banner Summit, Sawtooth Mountains, Galena Summit, the Big Lost Highlands, and Lost River Range. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...While slick conditions and light accumulations may occur down into Stanley, Ketchum, and Sun Valley during this event, the greatest concern for very difficult travel will exist over Galena Summit, as well as for local and backcountry roads above about 7,000 feet. The Monday morning commute will likely be impacted. In addition, the heavy, wet nature of the snow may strain weaker structures and tree limbs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
255 WWUS45 KPIH 232021 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 221 PM MDT Sat Oct 23 2021 IDZ069-071>074-241300- /O.UPG.KPIH.WS.A.0005.211024T1800Z-211025T1800Z/ /O.NEW.KPIH.WS.W.0007.211024T1800Z-211025T1800Z/ Lost River Range-Frank Church Wilderness-Sawtooth/Stanley Basin- Sun Valley Region-Big Lost Highlands/Copper Basin- Including the cities of Borah Peak, Clayton, Stanley, Ketchum, Sun Valley, Galena, and Copper Basin 221 PM MDT Sat Oct 23 2021 ...WINTER STORM WARNING IN EFFECT FROM NOON SUNDAY TO NOON MDT MONDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of up to 3 inches below 7000 feet with 3-12 inches above 7000 feet and locally higher amounts near peaks and ridges. Winds could gust as high as 35 MPH with localized blowing snow, especially as you increase in elevation. * WHERE...Portions of the Idaho central mountains, including but not limited to the Frank Church Wilderness, Banner Summit, Sawtooth Mountains, Galena Summit, the Big Lost Highlands, and Lost River Range. * WHEN...From noon Sunday to noon MDT Monday. * IMPACTS...While slick conditions and light accumulations may occur down into Stanley, Ketchum, and Sun Valley during this event, the greatest concern for very difficult travel will exist over Galena Summit, as well as for local and backcountry roads above about 7,000 feet. In addition, the heavy, wet nature of the snow may strain weaker structures and tree limbs. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Oct 22, 4:04 AM MDT, 9 hours 50 minutes earlier.
Area forecast discussion, Oct 22, 4:04 AM MDT, 9 hours 50 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 404 AM MDT Fri Oct 22 2021 .SHORT TERM...Today through Sunday. Looking at current water vapor imagery there is an elongated long-wave trough off the Pacific coast with an upper level low just off the coast of northern British Columbia and another short- wave trough off the northern CA coast. We have southwest flow over our area with high pressure ridging over our Eastern Highlands along the Wyoming border. Expect one more day of well above normal temperatures. Models continue to show the high pressure to move east today as the short-wave trough off the northern CA coast starts to move inland. Models show precipitation starting late this afternoon into early evening mostly over the Central mountains as the short-wave off the CA coast moves northeast in the southwest flow. By late Saturday morning into the afternoon more moisture and instability moves into the area bringing precipitation mainly to our southeast areas. Snow levels will be around 6500 to 7500 in the Central mountains and about 8000 to 8500 feet elsewhere before dropping to 6500 to 7500 by Saturday. Expect 1 to 3 inches of snow mainly above 7000 feet across our area. By Sunday a deep, very moist upper level low forms off the Washington coast. Models show the first wave of moisture of several moving into our area in southwest flow coming off this upper-level low. By late Sunday afternoon look for good precipitation chances across our area before becoming more focused just on the Central mtns through Sunday evening. Snow levels will start around 6500 feet before rising to around 8000 feet with the southwest flow. In the Central mtns look for 4 to 8 inches above 7000 feet with locally higher amounts of 9 to 16 inches mainly above 8000 to 8500 feet. The Boundary burn scar area will likely be at risk for flash flooding depending on rain rates. TW && .LONG TERM...Monday through Friday. Monday will be a very wet day as all models in pretty good agreement in upper level trof and associated cold front moving through eastern Idaho. Most areas could see over a half inch of liquid precipitation. Snow levels start out very high in the 8 to 10 thousand foot range Monday morning and drop during the day behind the cold front to 6,500 to 7,500 west to east. So any heavy accumulation will likely be well over 8 thousand feet which may see a foot or more. By Tuesday morning snow levels will continue to drop and be in the 4500 to 6 thousand foot range by morning but precipitation should dissipate mainly in the eastern highlands by Tuesday morning but another weak wave in zonal flow will keep mainly mountain rain and snow going through the day on Tuesday with more light accumulation of snow. The westerly flow will keep the threat for showers going Wednesday and expect much more drying and much less precipitation Thursday and Friday. Will have cool but not extremely cold temperatures through the long term period with temperatures near or slightly below normal through the period. GK && .AVIATION... Will have VFR conditions continuing today with an upper level system approaching from the west. SUN should be the only site affected with a chance of rain tonight but confidence low as brunt will move north of the site. A cold front is associated with the system and expect southerly winds to increase at the BYI, PIH and IDA sites this afternoon and then shift to a more westerly southwesterly flow overnight after the cold front passes through. GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.